| Model Number |
1DLMC05 |
| Medical Device Problem Codes |
No Apparent Adverse Event (3189); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Pain (1994); Not Applicable (3189); No Code Available (3191)
| Date of Event |
11/02/2009
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence¿.
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2009 whereby a gore dualmesh® biomaterial device was implanted.The complaint alleges that on (b)(6) 2009, the gore device was explanted.It was reported the patient alleges the following injuries: pain and discomfort, change in bowel habits, severe adhesions, mesh removal, and additional surgeries to repair hernia.Additional event specific information and medical records were not provided but have been requested.
Additional Manufacturer Narrative
Corrected result and conclusion codes.Added medical record summary.Additional details regarding the patient¿s clinical course were ascertained from a review of medical records and are as follows: operative records dated on (b)(6) 2009 indicate the patient underwent extensive laparoscopic lysis of adhesions, open ventral hernia repair with mesh, and rigid proctosigmoidoscopy by dr.(b)(6).The records also indicate the patient underwent exploratory laparotomy with supracervical hysterectomy and right ovarian cystectomy.Postoperative diagnosis states: ¿ventral hernia, fibroid uterus.¿ the records state: ¿this is a 41-year-old female with gyn pathology requiring a hysterectomy as well as a ventral hernia causing pain.¿ on (b)(6) 2009, procedure records state: ¿a #15 blade was used to make an incision in the right upper quadrant.The 5 millimeter optiview technique was used to enter the abdominal cavity.I insufflated to 15 mmhg.Approximately 1-1/2 hours were used to lyse the adhesions after the placement of two more trocars in the abdominal cavity.Care was taken to lyse and extensive amount of adhesions.After a point of not progressing, the decision was made that gyn would continue with their open hysterectomy, and we will continue the extensive lysis of adhesions in an open manner through the pfannenstiel incision.During the open part of the operation, i lysed multiple adhesions in the pelvic area sharply, very dense adhesions stuck in the pelvic area.¿ on (b)(6) 2009 records continue: ¿once the hysterectomy portion was done, i clamped the sigmoid colon very proximal to the adhesions and did a rigid proctosigmoidoscopy to check for any type of leakage or sigmoid colon injury due to the inflammatory and extensive amount of adhesions in the pelvic area.I ran the small bowel as well as before the proctoscope with no signs of any bowel injury.At this time, the gyn service finished their part of the operation.At the conclusion of the operation, i made an incision of the area of the umbilical fat, umbilical hernia.I dissected open up to the good fascia and sutured the mesh in primarily in this area in a running fashion.The gore suture was used as well as the gore mesh to close this defect primarily with mesh.After this was done, we checked for hemostasis which was perfect.I sutured the subcutaneous tissue with 3-0 vicryl, and 4-0 monocryl was used to close the skin.¿ the records indicate a gore dualmesh® biomaterial (1dlmc05/06295534) was used during the procedure.Additional on (b)(6) 2009 operative records state: ¿the patient was taken to the operating room with the intention of performing a laparoscopic hernia repair and also a laparoscopic hysterectomy.Dr.(b)(6) began the procedure with his operative laparoscopy and he found extensive adhesions.I was called into the operating room and noted that the patient did have some adhesions of bowel to the posterior uterus which could not be safely taken down with the laparoscope.The decision was made at that time to proceed with an open case.At that time dr.(b)(6) scrubbed out and i and dr.(b)(6) scrubbed in.A pfannenstiel incision was made through the skin and carried down to the rectus fascia sharply and bluntly.The fascia was incised in the midline and this incision was extended laterally with the bovie.¿ on (b)(6) 2009 records continue: ¿the superior aspect of this incision was grasped with kocher clamps, tented up and the rectus muscles dissected off sharply and bluntly.The same was done to the inferior aspect of this incision.The rectus muscles were then divided in the midline and the peritoneum was identified and entered sharply with metzenbaum scissors.This incision was extended superiorly and inferiorly with good visualization of the bladder.At this time there were still some adhesions from the bowel to the posterior uterus, preventing the hysterectomy and so dr.(b)(6) did take those down sharply and bluntly and then a hysterectomy was performed by using the ligasure to clamp the round ligaments followed by the uterine ¿ovarian ligaments, and then heaney clamps were used to clamp and transect the broad ligaments.Once the uterus was detached superiorly from the ligaments, the knife was used to amputate the uterus, leaving the cervix.The peritoneum was closed over the cervix with interrupted stitches of #0 vicryl.The pelvis was copiously irrigated.At that time there was noted to be some bleeding on the right ovary from a cyst and likely from where adhesions had been lysed.The cyst was dissected out and removed and the ovary was closed with a running #3-0 vicryl suture.Once hemostasis was assured, and the pelvis was irrigated again, a piece of interceed was placed over the cervical stump and then dr.(b)(6)returned to do his proctosigmoidoscopy and also to complete his open ventral hernia repair.Once his proctosigmoidoscopy was done and there was no damage seen to the bowel, all instruments were removed from the abdomen.The fascia was closed with running 0 vicryl.The skin was closed with staples.Dr.(b)(6) and i then scrubbed out so that at that time dr.(b)(6) could perform his open ventral hernia repair.¿ operative records dated on (b)(6) 2009 indicate the patient underwent diagnostic laparoscopy, laparotomy, removal of mesh and primary repair of ventral hernia.Postoperative diagnosis states: ¿ventral hernia.¿ the records state: ¿the patient is a 42-year-old female with previous multiple abdominal operations with a hernia that appeared to be in the midline incision.¿ intraoperative findings state: ¿ventral hernia in the previous lower midline area and previous repair intact.¿ on (b)(6) 2009 procedure records state: ¿a #15 blade was used to make an incision in the right upper quadrant.The 5 millimeter optiview technique was used to enter the abdominal cavity.I insufflated to 15 mmhg.I identified the patient's previous ventral hernia repair.I lysed adhesions and identified the midline previous umbilical hernia area.Mesh was place with no signs of any recurrence.However, there was an obvious hernia in the midline incision from the previous surgeries.The patient's pain in the right upper quadrant was evaluated.There were no signs of any pathology that could pain in the right upper quadrant." on (b)(6) 2009 operative report states: "at this time, i identified a hernia and could not safely remove it using the laparoscopy.Therefore, this was converted to a laparotomy.I reopened the midline incision and removed the previous umbilical hernia repair mesh.I removed the previous mesh that was in place.I identified good fascial planes.I primarily repaired the defect using looped pds.Once the midline was closed using looped pds sutures, the skin was stapled closed by using the stapler device.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Previous patient codes (1994, 1690, 3191: used for "change in bowel habits") were reported based on the original complaint and are no longer applicable per gore¿s investigation.H10/11: updated final codes.Conclusion code 4316: appropriate term/code not available used for "withdrawn complaint".This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.This event will be closed as no problem detected.
Additional Manufacturer Narrative
H6: conclusion code 4316: appropriate term/code not available is being used for "withdrawn complaint.¿ this claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Previous patient codes (1690, 1994, 3191 used for ¿change in bowel habits¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.There was no allegation of 1690 abscess and it was submitted inadvertently instead of 1695 adhesions; however, upon investigation conclusion, no reportable serious injuries involved adhesions.The following information was determined from the medical records.Medical records: the known medical records span (b)(6) 2009 through (b)(6) 2009 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.Implant procedure: extensive laparoscopic lysis of adhesions, open ventral hernia repair with mesh, and rigid proctosigmoidoscopy.Implant: gore® dualmesh® biomaterial (06295534/1dlmc05) 7.5 cm x 10 cm.Implant date: (b)(6) 2009 [hospitalization dates unknown] ¿ description of hernia being treated: ¿a #15 blade was used to make an incision in the right upper quadrant.The 5millimeter optiview technique was used to enter the abdominal cavity.I insufflated to 15 mmhg.Approximately 1-1/2 hours were used to lyse the adhesions after the placement of two more trocars in the abdominal cavity.Care was taken to lyse and extensive amount of adhesions.After a point of not progressing, the decision was made that gyn would continue with their open hysterectomy, and we will continue the extensive lysis of adhesions in an open manner through the pfannenstiel incision.During the open part of the operation, i lysed multiple adhesions in the pelvic area sharply, very dense adhesions stuck in the pelvic area.Once the hysterectomy portion was done, i clamped the sigmoid colon very proximal to the adhesions and did a rigid proctosigmoidoscopy to check for any type of leakage or sigmoid colon injury due to the inflammatory and extensive amount of adhesions in the pelvic area.I ran the small bowel as well as before the proctoscope with no signs of any bowel injury.At this time, the gyn service finished their part of the operation.At the conclusion of the operation, i made an incision of the area of the umbilical fat, umbilical hernia.¿ ¿ implant size and fixation: ¿i dissected open up to the good fascia and sutured the mesh in primarily in this area in a running fashion.The gore suture was used as well as the gore mesh to close this defect primarily with mesh.After this was done, we checked for hemostasis which was perfect.I sutured the subcutaneous tissue with 3-0 vicryl, and 4-0 monocryl was used to close the skin.¿ ¿ no post-operative records were provided.Explant preoperative complaints: ¿ (b)(6) 2009: ¿the patient is a 42 -year -old female with previous multiple abdominal operations with a hernia that appeared to be in the midline incision.¿ explant procedure: diagnostic laparoscopy, laparotomy, removal of mesh and primary repair of ventral hernia.Explant date: (b)(6) 2009 [hospitalization dates unknown].¿ intraoperative findings: ¿ventral hernia in the previous lower midline area and previous repair intact.¿ ¿ ¿a #15 blade was used to make an incision in the right upper quadrant.The 5 millimeter optiview technique was used to enter the abdominal cavity.I insufflated to 15 mmhg.I identified the patient's previous ventral hernia repair.I lysed adhesions and identified the midline previous umbilical hernia area.Mesh was place with no signs of any recurrence.However, there was an obvious hernia in the midline incision from the previous surgeries.The patient's pain in the right upper quadrant was evaluated.There were no signs of any pathology that could pain in the right upper quadrant.At this time, i identified a hernia and could not safely remove it using the laparoscopy.Therefore, this was converted to a laparotomy.I reopened the midline incision and removed the previous umbilical hernia repair mesh.I removed the previous mesh that was in place.I identified good fascial planes.I primarily repaired the defect using looped pds.Once the midline was closed using looped pds sutures, the skin was stapled closed by using the stapler device.¿ conclusion: it should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also warns, ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.All available information has been placed on file for use in product surveillance tracking, trending and follow-up.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.